Skip to content
Includes Expert Content
Anxiety & painc attacks - please help
avatar
captjackk posted:
I had a bad panic- anxiety attack and was in the ER.They took an ekg and done blood work, told me my heart was fine. came in and gave me a shot of valuim, 30 mins later I was fine. It took awhile to find a doctor. I went to a md that done another ekg and put me on diazpam for the attacks and enalapril for blood pressure. I then went to a psychiatrist for help with the anxiety. He informed me that he did not think he could help me. He prescribed Amitriptyline 25 mg - take two at six pm every day. He did not offer any help but the meds. After reading about this medicine I wonder if it's the right choice for my condition. He left me felling very hopeless for a recovery. I have appointments with other doctors coming up to address the blood pressure and rapid heart rate. It's hard living with this anxiety, it seems to get worse when I go to sleep. I wake up with a racing heart, take a dazepam and calm right down. I just wonder if I should try the amitriptyline or see another psychiatrist? He also told me not to call his office or bother them, if I had any problems -to tell him at the next apponintment.
Reply
 
avatar
Patricia Farrell, PhD responded:
Sounds like he's not very patient-friendly and the med he gave you is basically a TCA (tricyclic antidepressant) that can work well for people with depression but in high amounts. I'm not an MD, so I really can't advise you on meds, but this med is not indicated in anyone with any heart problems.

The diazepam you were given is the generic of Valium and the fact that it helped probably indicates that you have an anxiety disorder. The treatment of choice is usually meds, if needed, but also cognitive behavioral therapy with someone who specializes in this.

The description you give leaves me thinking he only wants to do what is called "med checks" and doesn't want to do anything more than that. Anyone who is in psychiatric healthcare knows that patients, occasionally, need to call the office to discuss problems with meds (not working) or side effects. You may need to consider a second opinion with someone who is more willing to work with you.
 
avatar
captjackk replied to Patricia Farrell, PhD's response:
Thank you for your response. I took the meds and seemed to have a good effect, I slept without an attack. I am looking to get another doctor, but the system here is so overwhemed . 200,000 people with just 6 pshchiatrists . The soonest i can see another is in march. The meds seem to work, but time will tell.
 
avatar
Patricia Farrell, PhD replied to captjackk's response:
I know. Everyone is stretched to the limit, but I hope you do find someone you can work with. Try our relaxation breathing, too. A video tutorial is in our Tips column.
 
avatar
captjackk replied to Patricia Farrell, PhD's response:
I was hopefull, but it seems I am having a bad reaction to the meds. Pain- soreness in my legs, a red rash and sweating. I can't handle this. The first dose done well, but the other two have messed me up. looks like I am going to make him mad, I am going to call him and tell him of my reactions. I am leary of taking any more.
 
avatar
Patricia Farrell, PhD replied to captjackk's response:
If you got a rash, please call your doc ASAP. It may mean you are allergic to the med.
 
avatar
captjackk replied to Patricia Farrell, PhD's response:
Oh yes I stopped taking those meds. Found a doctor who himself has had to deal with panic attacks. He put me on a beta blocker to slow the heartrate, sertaline 50 mg, daily and clorazepate for anxiety three times a day if needed untill the other drugs kick in. I am shocked at the number of crooked doctors and medicare milkers. This all started on 12/30/12 and I have seen five doctors before i found one who understands whats going on with me. I had a very bad experience at one office where they gave me too much bp meds, then sent me to another dr,they ck my bp there and it showed 118/80. Just the act of walking into a doctors office will raise my bp by thirty points. well they never cked me again. They started an iv and injected the marker and when I got to the door down I went , I fainted-or passed out right in the hall. Next thing I know I have doctors and nurses all over me, One man has my legs held up as high as he could I am flat on my back in the middle of the hall, the whole staff was in panic mode,They said I "bageled" I thought I was going to die right there. one nurse said bp was 70/40 and she could find no pulse. they rushed me into a room and put me on a drip iv and injected something into the bag. My bp came up but I couldn't stop shaking- they ran their tests anyway with me shaking so bad my teeth were chattering.No matter what I did I could not stop shaking,I was so scard- This was a stress test, then they claim to find some damage that happened "a while back".Funny thing is I have had five ekgs, looked at by doctors and the staff at the er with each one saying they could find nothing wrong. They rated my LVEF at 75% . I have to wonder about the results because of the shock i was going though. later I find out this doctor is well known for faking reports, has lost all hospital privileges. He's built his own hospital - he has backing from some big bucks, then the nurse tell us that everybody get an angiogram. She told me they do 15 to 20 A DAY.He charges $19,000 a pop to medicare, do the math- He's been investigated by the fbi and has been sued for wrongfull death. I will not go back. If my new doctor feels i need more tests I will go to the doctor he trusts. One thing I have learned dig, read and look up any and all information about a doctor before you go. You go to a doctor thinking he has your heath and well being first, when the truth is it's all about money and how fast and much they can make. I have said no names but I have reported this to medicare and have contacted a lawyer. Whats the oath? To do no harm? I am in worse shape now than before, Wake up in a cold sweat shaking.


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

keep calm
taking it one day at a time helps me with my anxiety. More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.